High Wind, Texas
- When
- April 3, 3:10 PM CST to 3:12 PM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A tight pressure gradient from a surface trough of low pressure to the west of the Oklahoma Panhandle resulted in strong and gusty gradient winds during the afternoon and early evening hours. There was some minor damage due to the high winds, however no injuries were reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A tight pressure gradient from a surface trough of low pressure to the west of the Oklahoma Panhandle resulted in strong and gusty gradient winds during the afternoon and early evening hours. There was some minor damage due to the high winds, however no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 3:04 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT SUN APR 3 2011
.DISCUSSION...
MAIN FORECAST CONCERN CENTERS ON THE NEXT 12 HOURS DUE TO STRONG
WINDS...ONGOING EXTREME CRITICAL FIRE WEATHER CONDITIONS...AND
POSSIBILITY OF PRECIP TONIGHT/MONDAY MORNING.
QUITE A TEMPERATURE GRADIENT CURRENTLY ACROSS THE CENTRAL AND
SOUTHERN PLAINS WITH DENVER REPORTING HEAVY SNOW AND 32 DEGREES WHILE
CHILDRESS IS AT A HOT 100 DEGREES. A STRONG COLD FRONT EARMARKING
THIS COLD AIR MASS WAS LOCATED FROM WESTERN IA AND EXTENDS SOUTHWEST
INTO SOUTHEAST CO. A SHARP UPPER LEVEL TROUGH OVER THE ROCKIES WILL
CONTINUE TO DIG TO THE SOUTHEAST WHILE A ITS SURFACE REFLECTION LOW
ALSO MOVES TO THE EAST. THIS WILL PUSH THE COLD FRONT THROUGH THE
AREA THIS EVENING. STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE IN
THE MEANTIME BUT STRONG PRESSURE RISES OF AROUND 15 MB WILL MAINTAIN
GUSTY WINDS TONIGHT AND MONDAY MORNING. GIVEN THIS...WILL MAINTAIN
THE CURRENT WIND HEADLINES FOR THE AREA. CAN SEE A CHANCE OF LIGHT
RAIN AND/OR A LIGHT RAIN SNOW MIX...ALTHOUGH MODEL GUIDANCE HAS
BACKED OFF ON POPS LATER TONIGHT. DID HOLD ONTO POPS TONIGHT AND
MONDAY MORNING AS MID LEVEL FRONTOGENESIS WORKS ITS WAY THROUGH THE
AREA. ANY PRECIP WILL END MONDAY AFTERNOON AS THE UPPER TROUGH
SLIDES OFF TO THE EAST. SUBSIDENCE BEHIND THIS TROUGH WILL LEAD TO
SKIES TO BECOME PARTLY CLOUDY. TEMPS WILL BE COLD INITIALLY AS 850
HPA TEMPS FALL TO NEAR ZERO BUT THE CLEARING CONDITIONS WILL ALLOW
TEMPS TO WARM INTO THE 50S.
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL PLAINS MONDAY
EVENING...ALLOWING NORTHERLY WINDS TO DIMINISH. HOWEVER TEMPS WILL
MODERATE BACK INTO 70S TO LOWER 80S TUESDAY AS THIS HIGH SLIDES OFF
TO THE EAST. THIS WILL INDUCE A SOUTHERLY LOW LEVEL FLOW ACROSS THE
PANHANDLES WHICH WILL BE REINFORCED BY A SURFACE LEE SIDE LOW
STRENGTHENING ACROSS EASTERN CO/NM. AS THIS LOW FURTHER DEEPENS...
THE SURFACE PRESSURE GRADIENT WILL TIGHTEN...CAUSING ANOTHER
PERIOD OF GUSTY SOUTHWESTERLY WINDS. WEAK UPPER RIDGING BUILDS ACROSS
THE MIDDLE OF THE COUNTRY WEDNESDAY BEFORE TRANSITIONING TO THE
SOUTHWEST AS AN UPPER LEVEL LOW ORGANIZES OVER THE BAJA CA REGION.
THE MEDIUM RANGE MODELS CONTINUE TO DEPICT SOME LIGHT QPF IN MAINLY
THE NORTHERN ZONES BUT LOW LEVEL MOISTURE LOOKS TO BE EAST OF THE
AREA. SO HAVE KEPT POPS BELOW MENTIONABLE. HAVE NOT MADE TOO
MANY CHANGES TO THE REMAINDER OF THE EXTENDED FORECAST AS A LARGE
UPPER TROUGH CARVES OUT OVER THE PACIFIC NORTHWEST BY THE END OF
THE WEEK. AS THIS SYSTEM TRACKS TO THE EAST...A SURFACE TROUGH WILL
DEEPEN IN THE LEE OF THE ROCKIES. THE DRYLINE LOOKS TO PUSH INTO
THE EASTERN PANHANDLES...KEEPING THE FORECAST DRY.
CLK
&&
.FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS
EVENING ACROSS THE TX/OK PANHANDLES DUE TO STRONG WEST TO SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. WITH A DRY AIR MASS
IN PLACE ACROSS THE SOUTHERN PLAINS...RELATIVE HUMIDITIES WILL
REMAIN IN THE 5 TO 10 PERCENT RANGE THROUGH 10 PM BEFORE IMPROVING
TO ABOVE 20 PERCENT LATER TONIGHT. THEREFORE WILL MAINTAIN THE RED
FLAG WARNING FOR THE ENTIRE AREA. A STRONG COLD FRONT WILL PUSH
INTO THE PANHANDLES THIS EVENING. LIGHT RAIN AND/OR A RAIN SNOW MIX
MAY ACCOMPANY THIS FRONT...BUT PRECIP AMOUNTS WILL BE LIGHT. THIS
FRONT WILL ALSO CAUSE AN ABRUPT WIND SHIFT TO THE NORTH TO
NORTHWEST. WINDS WILL REMAIN QUITE GUSTY BEHIND THE FRONT MONDAY
MORNING BUT A SURFACE RIDGE WILL MOVE INTO THE CENTRAL PLAINS
MONDAY AFTERNOON WHICH WILL CAUSE WINDS TO DIMINISH. A MUCH COLDER
AIR MASS ON MONDAY WILL KEEP MINIMUM RELATIVE HUMIDITY VALUES ABOVE
20 PERCENT. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL CREEP
BACK INTO THE FORECAST TUESDAY AND THURSDAY THROUGH SATURDAY DUE TO
THE COMBINATION OF GUSTY SOUTHWEST WINDS AND RELATIVE HUMIDITIES AT
OR BELOW 20 PERCENT.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 30 56 32 77 43 / 20 20 0 0 0
BEAVER OK 31 57 32 80 43 / 30 20 0 0 0
BOISE CITY OK 28 56 29 78 43 / 50 20 0 0 0
BORGER TX 36 59 37 81 50 / 30 20 0 0 0
BOYS RANCH TX 29 60 30 81 41 / 30 20 0 0 0
CANYON TX 31 57 28 77 41 / 20 20 0 0 0
CLARENDON TX 37 60 33 77 50 / 20 20 0 0 0
DALHART TX 28 59 26 79 38 / 40 20 0 0 0
GUYMON OK 32 58 28 81 45 / 40 20 0 0 0
HEREFORD TX 31 59 29 76 43 / 20 20 0 0 0
LIPSCOMB TX 35 58 30 78 43 / 30 20 0 0 0
PAMPA TX 32 57 36 76 47 / 20 20 0 0 0
SHAMROCK TX 38 61 32 76 46 / 20 20 0 0 0
WELLINGTON TX 41 64 34 76 47 / 20 20 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
OCHILTREE...OLDHAM...POTTER...RANDALL...SHERMAN.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...ROBERTS...
WHEELER.
OK...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
11/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT SUN APR 3 2011 OKZ001>003-TXZ001>020-041100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 304 PM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 10 PM CDT THIS EVENING. STRONG WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO AROUND 50 MPH...MINIMUM RELATIVE HUMIDITIES OF 5 TO 10 PERCENT...AND VERY DRY GRASSES WILL CREATE EXTREMELY CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL TURN TO THE NORTH THIS EVENING BEHIND A STRONG COLD FRONT...CAUSING POTENTIAL PROBLEMS FOR ANY ONGOING FIRES. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE EAST CENTRAL AND SOUTHEAST TEXAS PANHANDLE UNTIL 10 PM CDT DUE TO SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR THE EAST CENTRAL AND SOUTHEAST TEXAS PANHANDLE WHERE SOUTHWEST TO WEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE ANTICIPATED. A TRANSITION TO GUSTY NORTH WINDS CAN BE EXPECTED THIS EVENING BEHIND THE PASSING COLD FRONT. THE STRONG WINDS MAY PRODUCE SOME BLOWING DUST AND RESULTANT VISIBILITY RESTRICTIONS THIS EVENING...ESPECIALLY IN OPEN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND THEN AGAIN THURSDAY THROUGH SATURDAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND POSSIBLE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AND THEN THURSDAY THROUGH SATURDAY.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
A trained spotter estimated the non-thunderstorm wind gust and also reported that a basketball net had blown down and visibilities were near zero at times in blowing dust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305266, 305269, 305271, 305272.